NIOSH Video Features Footage of Officers' Response to Overdose Call

Published March 29, 2019

A video published yesterday by NIOSH is intended to help emergency responders understand the risks of exposure to illicit drugs and communicate what they can do to protect themselves on the job. The video includes real-life footage from a body camera worn by a police officer responding to an overdose call and shows what happens when an officer is exposed to illicit drugs such as fentanyl. The NIOSH video shows that these exposures can result in lightheadedness, drowsiness, nausea and vomiting, dizziness, and the rapid onset of life-threatening respiratory depression. First responders are at risk of inhalation; mucous membrane contact through nose, eye, and mouth; ingestion; and dermal and needlestick exposure to illicit drugs. The agency developed the video in collaboration with the police and fire departments in Fredericksburg, Va., and the FBI Laboratory.

“The close collaboration between NIOSH and our partners in the emergency response community lets us leverage our knowledge and their experience to develop tools to help keep responders safe,” said Jennifer Hornsby-Myers, MS, CIH, an industrial hygienist with the NIOSH Emergency Preparedness and Response Office. “This video was developed to educate first responders using a real-life example that should resonate with many emergency responders and gives recommendations for minimal, moderate, and high exposure situations.”

The Synergist previously covered the NIOSH health hazard evaluation report of the real incident depicted in the video. The agency conducted the evaluation following four officers’ potential exposure to illicit drugs while responding to a 911 call.